MAUDE Adverse Event Report: EMBECTA PENEL LIMITED - DUN LAOGHAIRE, IRELAND PEN NEEDLE AUTOSHIELD DUO 30GX5MM USA; NEEDLE, HYPODERMIC, SINGLE LUMEN

EMBECTA PENEL LIMITED - DUN LAOGHAIRE, IRELAND PEN NEEDLE AUTOSHIELD DUO 30GX5MM USA; NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number 329515
Medical Device Problem Codes Break (1069); Defective Device (2588)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
I have the needle related to this event.This was reported to the fda on 11/4 as report # (b)(4) "the bd autoshield duo insulin needle (lot 4008246, exp 01/2027) malfunctioned and exploded on the pen, sending a spring and the red needle holder flying onto the floor.No patient or staff were harmed in the incident." i also have 2 needles and the pen that were involved in the following event.This was also reported to fda on 11/4, as report # (b)(4).
 
Additional Manufacturer Narrative
Additional information was added to: h10 (added related report numbers for this medwatch).Correction to: b5: the event description was revised to reflect the correct information, which had previously been reported in mdr: 3023359743-2024-00765 (referencing mdr: 4700030000-2024-8013 in h10) and mdr: 3023359743-2024-00766 (referencing mdr: 4700030000-2024-8012 in h10).H6 (type of investigation, investigation findings, and investigation conclusions).Investigation summary: no physical samples were received however the investigation was performed based on the photo(s) provided.This is the 2nd complaint for the reported lot number.A review of the manufacturing records was performed, and no non-conformance's were raised in association with this type of event for this lot.Embecta was able to duplicate or confirm the indicated issue and based on trend analysis no further action is required at this time.Complaints received for this device and reported condition will continue to be tracked and trended.If samples are received in the future the complaint will be reopened for further investigation.Based on the above, no additional investigation and no corrective/preventative action (capa) or situation analysis (sa) is required at this time.
 
Event or Problem Description
"nurse was administering insulin using bd aautoshield duo insulin pen.Nurse dialed up 40 units of lantus and had given 14 units when the plunger stopped at 26 units.Nurse came out of patient room to ask for help.Insulin administration was tried again with another fresh needle, but the plunger would not depress.Removed the needle from pen and discovered the metal needle was dislodged in the pen tip, almost causing a needle stick.Nurse grabbed another pen to administer the remaining 26 units to patient, after 15 units were administered the pen plunger stopped at 11 unit mark, needle was removed and it was discovered that the needle bent inside the needle cap.New cap was replaced on the same pen and nurse was able to give the patient the remaining 11 units." i currently have the needles in my office, and can provide them for evaluation.Insulin administered to patient, utilizing insulin pen and new insulin pen needle top.Administered without issue.Upon removing insulin needle contraption for disposal, exposed needle noted to be stuck in pen and out of contraption completely.Had this needle not been noticed, an accidental stick could have occurred.Insulin safety needle did not retract.Upon removal of bd autoshield duo, needle was separated from safety system, needle was stuck in insulin pen.New insulin needle malfunction - could not tell if insulin was deployed.Red part on top showed it was given but bottom orange part did not pop out like it is supposed to the needle for insulin pen got broken after given.Small orange piece came from the needle.Not sure if pt received insulin.This patient was to receive insulin from her insulin pen.While the nurse was injecting the insulin, he described feeling the insulin not going through the needle properly as well as not puncturing the skin correctly.He made it sound as though the needle itself was damaged or part of the safety mechanism on it.Bedside nurse came to give mealtime insulin with insulin pen.Needle was in place all checks had been completed.Nurse was coming toward patient when insulin pen needle exploded, spring, needle and orange plastic piece all came apart.Rn went to give insulin to patient with insulin pen.Pen clicked safety guide without giving the dose to the patient.It did not click the safety from the side that attaches to the pen.The bd autoshield duo insulin needle (lot: 4008246, exp 01/2027) malfunctioned and exploded on the pen, sending a spring and the red needle holder flying onto the floor.No patient or staff were harmed in the incident.
 
Additional Manufacturer Narrative
Additional information was added to: b4, g6, h2, h3, h11.Correction to: h6 (type of investigation) investigation summary: samples were received and an investigation was performed.This is the 2nd complaint for the reported lot number.A review of the manufacturing records was performed and no non-conformances were raised in association with this type of event for this lot.Embecta was able to duplicate or confirm the indicated issue and based on trend analysis no further action is required at this time.Complaints received for this device and reported condition will continue to be tracked and trended.Based on the above, no additional investigation and corrective/preventative action (capa) or situational analysis (sa) is required.

Brand Name
PEN NEEDLE AUTOSHIELD DUO 30GX5MM USA
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
EMBECTA PENEL LIMITED - DUN LAOGHAIRE, IRELAND
Manufacturer Contact
avital merl
300 kimball dr.
parsippany, NJ 07054
MDR Report Key20855257
Report Number3023359743-2024-00731
Device Sequence Number8831491
Product Code FMI
UDI-Device Identifier00382903295159
UDI-Public00382903295159
Combination Product (Y/N)Y
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K223286
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number329515
Device Lot Number4008246
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/05/2024
Supplement Report FDA Received Date02/07/2025
07/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown